Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Northern Indiana

May 31, 2018Jay County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 31, 2018, 4:26 PM EDT for Jay County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 4:26 PM EDT (20:26 UTC)
Expired
May 31, 2018, 5:00 PM EDT
In force
34 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jay County, IN

The radar

The Northern Indiana radar (KIWX), 125 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

386 
WUUS53 KIWX 312026
SVRIWX
INC075-312100-
/O.NEW.KIWX.SV.W.0028.180531T2026Z-180531T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
426 PM EDT THU MAY 31 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Eastern Jay County in east central Indiana...

* Until 500 PM EDT.

* At 426 PM EDT, a severe thunderstorm was located over Portland,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Portland, Westchester, Bryant, Salamonia, College Corner, Boundary
  City, Liber, Trinity, Collett, Bluff Point, Brice and Bellfountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4032 8505 4052 8503 4056 8480 4031 8481
      4031 8496
TIME...MOT...LOC 2026Z 269DEG 23KT 4043 8495 

HAIL...1.00IN
WIND...60MPH
 
$$

CM
1 follow-up statement
616 
WWUS53 KIWX 312054
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
454 PM EDT THU MAY 31 2018

INC075-312104-
/O.EXP.KIWX.SV.W.0028.000000T0000Z-180531T2100Z/
Jay IN-
454 PM EDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JAY COUNTY WILL EXPIRE
AT 500 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4032 8505 4052 8503 4056 8480 4031 8481
      4031 8496
TIME...MOT...LOC 2054Z 269DEG 23KT 4043 8473 

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:41 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 31, 2:41 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
241 PM EDT Thu May 31 2018

.SYNOPSIS...
Issued at 152 PM EDT Thu May 31 2018

Scattered showers and thunderstorms will continue through the
evening hours, with additional chances later tonight into Friday.
Otherwise, expect partly to mostly cloudy skies. Low temperatures
will be around 70 degrees. Friday will be cooler, with highs only
reaching into the upper 70s and low 80s. Dangerous swimming
conditions are expected at Lake Michigan beaches Friday afternoon.
Beachgoers should stay out of the water.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 236 PM EDT Thu May 31 2018

Ongoing convective complex moving across the Ohio valley expected
to continue on mainly eastward track given zonal flow in mean
cloud bearing layer while visible sat imagery depicting remnant
MCV over northern MO. Ample low level and boundary layer moisture
combined with increasing diurnal instability will have widely
scattered convection possible into the evening hours. Weak flow
and a weakly forced environment does not favor any organized
convection over much of the area...exception being southern CWA
where greater instability and a little enhanced helicity has
broken line of strong/severe storms. Precip chances continue
overnight as cold front approaches the area bringing enhanced mass
flux convergence along with an increasing low level shear with
additional enhanced shear contribution from MCV that HIRES
guidance has moving into central Indiana tonight. Precip chances
also linger into Friday as secondary short wave rotates through
around the backside of main upper trof. One more warm and muggy
night for all but the far NW CWA followed by cooler and drier
airmass moving in behind the front on Friday.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 236 PM EDT Thu May 31 2018

Water vapor imagery that is depicting upper trof coming onshore
in the Pacific NW Thursday morning will have re-enforcing jet
dynamics behind it as it pushes eastward and extends from
Saskatchewan down into the northern plains by Saturday morning.
Downstream amplification will have ridging over the region for a
pleasant start to the weekend. Surface ridging extending down from
Canadian high pressure will have cooler and less humid airmass in
place providing for much more seasonable temperatures with a
morning low 55-60F and afternoon high 75-80F. Upstream trof will
continue eastward and and bring a surface frontal wave through the
area Saturday night/Sunday morning and bring a chance for
showers/storms. Models trending toward upper trof digging and
closing off over the great lakes region Sunday with plenty of
spread in timing and placement. Modest mid-level cold pool (-15C)
over the region could aid in some diurnal showers over the area
Sunday afternoon but forcing generally shifting east of the area.
Remainder of extended looking fairly quiet as weak surface ridging
builds into the region. NW flow aloft will keep temperatures
quite seasonable for this time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 152 PM EDT Thu May 31 2018

VFR conditions are expected to prevail through the TAF period, with
only brief reductions to MVFR possible during any heavier showers
and thunderstorms this afternoon and evening. As of 1745Z, showers
and even a few thunderstorms were observed on radar, west and south
of the terminals. Otherwise, expect a wind shift by Friday morning
to the west-northwest as a cold front moves through.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Friday afternoon through late
     Friday night for INZ003.

MI...Beach Hazards Statement from Friday afternoon through late
     Friday night for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 1 PM Friday to 5 AM EDT Saturday for
     LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 31, 4:16 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
416 AM EDT Thu May 31 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-010830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
416 AM EDT Thu May 31 2018 /316 AM CDT Thu May 31 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Thunderstorms are possible across the area this afternoon into
tonight. Isolated severe thunderstorms may be possible, especially
south of Route 24. Damaging winds as well as heavy rain will pose the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a small chance for thunderstorms Saturday night into Sunday

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-010830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
416 AM EDT Thu May 31 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions will become hazardous for small craft Friday afternoon
into Friday night with the potential for dangerous swimming
conditions as well.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, May 31, 2:52 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
252 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     TSTM WND GST     1 SSW GRISSOM AFB       40.65N 86.15W
05/31/2018  M39 MPH          MIAMI              IN   AWOS

            AWOS STATION GUS, 1 SSW GRISSOM AFB.

&&

MCD
Special weather statement, May 31, 2:52 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
252 PM EDT THU MAY 31 2018

INZ022-023-311915-
Miami-Cass-
252 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS AND
NORTHWESTERN MIAMI COUNTIES...

At 252 PM EDT, a strong thunderstorm was located near Mexico, or 10
miles northwest of Peru, moving southeast at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Peru, Mexico, Denver, Macy, Chili, Twelve Mile and Deedsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4084 8625 4091 8620 4091 8617 4096 8617
      4094 8594 4076 8610
TIME...MOT...LOC 1852Z 294DEG 11KT 4089 8616

CM
Local storm report, May 31, 3:13 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
313 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     1 WNW HESSEN CASSEL     40.98N 85.09W
05/31/2018  E45 MPH          ALLEN              IN   TRAINED SPOTTER

            ESTIMATED 40-50 MPH WIND GUST. NEAR
            INTERSECTION OF US 27 AND I 469.

&&

MCD
Local storm report, May 31, 3:25 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
325 PM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     2 W BLUFFTON            40.74N 85.20W
05/31/2018  E45 MPH          WELLS              IN   TRAINED SPOTTER

            ESTIMATED 40-50 MPH WIND GUST WITH
            THUNDERSTORM OUTFLOW.

&&

MCD
Special weather statement, May 31, 3:37 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
337 PM EDT THU MAY 31 2018

INZ026-027-033-034-312015-
Jay-Blackford-Adams-Wells-
337 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT BLACKFORD...SOUTHEASTERN
WELLS...SOUTHWESTERN ADAMS AND CENTRAL JAY COUNTIES...

At 337 PM EDT, a strong thunderstorm was located near Hartford City,
moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Portland, Hartford City, Berne, Dunkirk, Montpelier, Geneva,
Pennville, Center, Nottingham, Bryant, Mill Grove, Como, Keystone,
Collett, Domestic, Balbec, Ceylon, Dillman, Petroleum and College
Corner.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4037 8522 4038 8522 4038 8539 4058 8541
      4069 8495 4035 8490
TIME...MOT...LOC 1937Z 262DEG 27KT 4050 8531

CM
Special weather statement, May 31, 4:13 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
413 PM EDT THU MAY 31 2018

INZ034-312045-
Jay-
413 PM EDT THU MAY 31 2018

...A STRONG THUNDERSTORM WILL AFFECT JAY COUNTY...

At 413 PM EDT, a strong thunderstorm was located over Portland,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Portland, Redkey, Westchester, Center, Bryant, Salamonia, Trinity,
Brice, Como, Bellfountain, College Corner, Boundary City, Liber,
Blaine, Collett, New Corydon, Bluff Point, Powers and New Mount
Pleasant.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4055 8510 4057 8491 4057 8480 4031 8481
      4031 8519
TIME...MOT...LOC 2013Z 269DEG 23KT 4047 8500

CM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:52 AM EDTSmall Craft AdvisoryIWX52 hr
May 31, 10:31 AM EDTBeach Hazards StatementIWX45 hr
May 31, 1:34 PM EDTSpecial Weather StatementIWXCass, Miami26 min
May 31, 1:57 PM EDTSpecial Weather StatementIWXWabash, Whitley33 min
May 31, 1:58 PM EDTSpecial Weather StatementIWXHoward32 min
May 31, 2:12 PM EDTSevere Thunderstorm WarningIWXHuntington, Wabash48 min
May 31, 2:19 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Whitley41 min
May 31, 2:22 PM EDTSpecial Weather StatementIWXFulton23 min
May 31, 2:41 PM EDTSevere Thunderstorm WarningIWXKosciusko, Wabash34 min
May 31, 2:48 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Huntington, Wells42 min
May 31, 2:52 PM EDTSpecial Weather StatementIWXMiami23 min
May 31, 3:37 PM EDTSpecial Weather StatementIWXBlackford, Jay38 min
May 31, 4:13 PM EDTSpecial Weather StatementIWXJay32 min
May 31, 5:06 PM EDTSpecial Weather StatementIWXJay54 min
May 31, 5:45 PM EDTSpecial Weather StatementIWXLaPorte45 min
May 31, 7:13 PM EDTSpecial Weather StatementIWXPulaski32 min
May 31, 7:40 PM EDTSpecial Weather StatementIWXSteuben35 min
May 31, 7:46 PM EDTSpecial Weather StatementIWXFulton29 min
May 31, 7:55 PM EDTSpecial Weather StatementIWXKosciusko35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.